Alert archive / Georgia / Dense Fog Advisories in 2021
Dense Fog Advisory 25, NWS Atlanta, GA
NWS Atlanta, GA issued this dense fog advisory at Dec 31, 2021, 3:48 AM EST for 80 counties in Georgia. It was in force for 6 hr.
The area
The counties it named.
The facts
- Issued
- Dec 31, 2021, 3:48 AM EST (08:48 UTC)
- Expired
- Dec 31, 2021, 10:00 AM EST
- In force
- 6 hr
- Issued by
- NWS Atlanta, GA
All 80 counties
Baldwin County, GA, Banks County, GA, Barrow County, GA, Bartow County, GA, Bibb County, GA, Butts County, GA, Carroll County, GA, Catoosa County, GA, Chattahoochee County, GA, Chattooga County, GA, Cherokee County, GA, Clarke County, GA, Clayton County, GA, Cobb County, GA, Coweta County, GA, Crawford County, GA, Crisp County, GA, Dade County, GA, Dawson County, GA, DeKalb County, GA, Dooly County, GA, Douglas County, GA, Fannin County, GA, Fayette County, GA, Floyd County, GA, Forsyth County, GA, Fulton County, GA, Gilmer County, GA, Gordon County, GA, Greene County, GA, Gwinnett County, GA, Hall County, GA, Hancock County, GA, Haralson County, GA, Harris County, GA, Heard County, GA, Henry County, GA, Houston County, GA, Jackson County, GA, Jasper County, GA, Jones County, GA, Lamar County, GA, Lumpkin County, GA, Macon County, GA, Madison County, GA, Marion County, GA, Meriwether County, GA, Monroe County, GA, Morgan County, GA, Murray County, GA, Muscogee County, GA, Newton County, GA, Oconee County, GA, Oglethorpe County, GA, Paulding County, GA, Peach County, GA, Pickens County, GA, Pike County, GA, Polk County, GA, Putnam County, GA, Rockdale County, GA, Schley County, GA, Spalding County, GA, Stewart County, GA, Sumter County, GA, Talbot County, GA, Taliaferro County, GA, Taylor County, GA, Towns County, GA, Troup County, GA, Twiggs County, GA, Union County, GA, Upson County, GA, Walker County, GA, Walton County, GA, Webster County, GA, White County, GA, Whitfield County, GA, Wilkes County, GA, Wilkinson County, GA
The radar
The Atlanta radar (KFFC), 41 km from the middle of the area, began a volume at 08:51 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Peachtre/Fal Fld, GA (KFFC), launched 00:00Z, 8.8 hours before the alert went out and 35 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 17 J/kg
- Mixed-layer CIN
- -151 J/kg
- Mixed-layer LCL
- 958 m above ground
- 0-6 km bulk shear
- 62 kt
- 0-1 km storm-relative helicity
- 83 m²/s²
- 0-3 km storm-relative helicity
- 177 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- -0.0
The text
As transmitted.
929 WWUS72 KFFC 310848 NPWFFC URGENT - WEATHER MESSAGE National Weather Service Peachtree City GA 348 AM EST Fri Dec 31 2021 GAZ001>009-011>016-019>025-027-030>039-041>061-066>073-078>084- 089>095-102>106-311400- /O.NEW.KFFC.FG.Y.0025.211231T0848Z-211231T1400Z/ Dade-Walker-Catoosa-Whitfield-Murray-Fannin-Gilmer-Union-Towns- Chattooga-Gordon-Pickens-Dawson-Lumpkin-White-Floyd-Bartow- Cherokee-Forsyth-Hall-Banks-Jackson-Madison-Polk-Paulding-Cobb- North Fulton-Gwinnett-Barrow-Clarke-Oconee-Oglethorpe-Wilkes- Haralson-Carroll-Douglas-South Fulton-DeKalb-Rockdale-Walton- Newton-Morgan-Greene-Taliaferro-Heard-Coweta-Fayette-Clayton- Spalding-Henry-Butts-Jasper-Putnam-Hancock-Troup-Meriwether-Pike- Upson-Lamar-Monroe-Jones-Baldwin-Harris-Talbot-Taylor-Crawford- Bibb-Twiggs-Wilkinson-Muscogee-Chattahoochee-Marion-Schley-Macon- Peach-Houston-Stewart-Webster-Sumter-Dooly-Crisp- Including the cities of Calhoun, Dahlonega, Cleveland, Rome, Cartersville, Gainesville, Marietta, Atlanta, Lawrenceville, Athens, Carrollton, Douglasville, East Point, Decatur, Conyers, Covington, Newnan, Peachtree City, Griffin, Milledgeville, Macon, Columbus, Warner Robins, Lumpkin, Americus, and Cordele 348 AM EST Fri Dec 31 2021 ...DENSE FOG ADVISORY IN EFFECT UNTIL 9 AM EST THIS MORNING... * WHAT...Visibilities of a quarter of a mile or less in dense fog. * WHERE...Portions of central, east central, north central, northeast, northwest and west central Georgia. * WHEN...Until 9 AM EST this morning. * IMPACTS...Hazardous driving conditions due to low visibility. PRECAUTIONARY/PREPAREDNESS ACTIONS... If driving, slow down, use your headlights, and leave plenty of distance ahead of you. && $$
1 follow-up statement
418 WWUS72 KFFC 311332 NPWFFC URGENT - WEATHER MESSAGE National Weather Service Peachtree City GA 832 AM EST Fri Dec 31 2021 GAZ001>009-011>016-019>025-027-030>039-041>061-066>073-078>084- 089>095-102>106-311500- /O.EXT.KFFC.FG.Y.0025.000000T0000Z-211231T1500Z/ Dade-Walker-Catoosa-Whitfield-Murray-Fannin-Gilmer-Union-Towns- Chattooga-Gordon-Pickens-Dawson-Lumpkin-White-Floyd-Bartow- Cherokee-Forsyth-Hall-Banks-Jackson-Madison-Polk-Paulding-Cobb- North Fulton-Gwinnett-Barrow-Clarke-Oconee-Oglethorpe-Wilkes- Haralson-Carroll-Douglas-South Fulton-DeKalb-Rockdale-Walton- Newton-Morgan-Greene-Taliaferro-Heard-Coweta-Fayette-Clayton- Spalding-Henry-Butts-Jasper-Putnam-Hancock-Troup-Meriwether-Pike- Upson-Lamar-Monroe-Jones-Baldwin-Harris-Talbot-Taylor-Crawford- Bibb-Twiggs-Wilkinson-Muscogee-Chattahoochee-Marion-Schley-Macon- Peach-Houston-Stewart-Webster-Sumter-Dooly-Crisp- Including the cities of Calhoun, Dahlonega, Cleveland, Rome, Cartersville, Gainesville, Marietta, Atlanta, Lawrenceville, Athens, Carrollton, Douglasville, East Point, Decatur, Conyers, Covington, Newnan, Peachtree City, Griffin, Milledgeville, Macon, Columbus, Warner Robins, Lumpkin, Americus, and Cordele 832 AM EST Fri Dec 31 2021 ...DENSE FOG ADVISORY NOW IN EFFECT UNTIL 10 AM EST THIS MORNING... * WHAT...Visibilities of a quarter of a mile or less in dense fog. * WHERE...Portions of central, east central, north central, northeast, northwest and west central Georgia. * WHEN...Until 10 AM EST this morning. * IMPACTS...Hazardous driving conditions due to low visibility. PRECAUTIONARY/PREPAREDNESS ACTIONS... If driving, slow down, use your headlights, and leave plenty of distance ahead of you. && $$
What forecasters said that day
The local office's own words before this dense fog advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Atlanta, GA wrote its last area forecast discussion before this dense fog advisory went out at Dec 31, 1:15 AM EST, 2 hours 33 minutes earlier.
Area forecast discussion, Dec 31, 1:15 AM EST, 2 hours 33 minutes before
Area Forecast Discussion National Weather Service Peachtree City GA 115 AM EST Fri Dec 31 2021 .UPDATE... Updated for the 06Z Aviation Discussion. && .PREV DISCUSSION... /Issued 815 PM EST Thu Dec 30 2021/ UPDATE... Daytime rain showers and thunderstorms have mostly moved out of the CWA this evening with fog developing where skies have cleared. Have updated the forecast to add patchy fog across the entire FA. However, for now, visibilities generally remain above dense fog advisory levels so have decided to wait on issuing a DFA. The expectation remains that showers will return and increase gradually through the afternoon into Friday night, especially across north Georgia. PREV DISCUSSION... /Issued 243 PM EST Thu Dec 30 2021/ Afternoon Area Forecast Discussion... SHORT TERM /Tonight through Friday Night/... Active weather has persisted through the day today as the area remains within a decidedly not December-like pattern. A convective complex sparked yesterday afternoon across the Mid Mississippi Valley progressed into northwest Georgia late last night and subsequently sagged into the metro Atlanta area during the predawn hours this morning. This convective line became stationary over the metro this morning given zonal steering flow and produced a strip of heavy rainfall from one to three inches with locally higher totals, generally along the I-20 corridor. This convectively driven surface boundary has continued to slowly push southward through this afternoon. Cells along this boundary have thus continued to train as the boundary makes its slow southward drift. A localized flash flood threat will exist where these cells continue to produce rainfall totals of one to two inches with locally higher amounts through the afternoon. A Flood Watch remains in effect generally along the I-20 corridor and points 50 or so miles north and south in either direction. The highest flash flood risk has shifted largely to the southern end of the watch at this time as heavier rain has pushed south of the metro where highest amounts fell earlier today. Over the next few hours, the axis of heaviest rainfall will continue to shift south toward areas with higher FFG, so the threat should become more diffuse. The other focus through this evening will be the ongoing risk for severe thunderstorms. Significant clearing has occurred across central Georgia ahead of the aforementioned boundary this afternoon. Temperatures have soared into the upper 70s and low 80s and dewpoints in the upper 60s to lower 70s, yielding 1000-1500 J/kg of MLCAPE. Bulk shear of 40-50 kts is also in place, and, while parallel to the surface boundary, will enhance the risk for damaging wind gusts. While damaging wind gusts would be the main threat, a brief tornado also may be possible. A Severe Thunderstorm Watch has been issued for Middle Georgia through 02Z to cover this threat. Convective coverage and intensity is expected to diminish in coverage and intensity by late evening. A much quieter night is ahead with low clouds and patchy fog expected. The large scale pattern remains unchanged for Friday, though rainfall coverage will be less through much of the day. Showers will likely begin to increase gradually through the afternoon into Friday night, especially across north Georgia, as another upper disturbance lifts into the Mid Mississippi Valley. An isolated thunderstorm two is not out of the question in far north Georgia late in the day. Potentially record breaking warmth will again be on tap. RW LONG TERM /Saturday through Thursday/... Active start to the long term on Saturday afternoon with a S-SWly flow socked over much of the SE US with an approaching shortwave deepening over the western Plains. This shortwave remains the sole play in the long term for the CWA, but remains a pesky system with another low confidence forecast, even just a few days out. Good news is, model guidance has been in agreement for this run at least, but has slowed the progression of the wave and associated cold front. Decent MU/SBCAPE values around 100-200j/kg near 00-06z for December, but with the timing of the system into the overnight on Sunday, uncertainty remains on extent and severity of severe weather probability. Nevertheless, still a system to monitor with continual model guidance changes and expecting forecast to change approaching the end of the weekend. In addition, with the best likely time for the cold front to push through the area late Sunday evening, temps expected to rapidly drop, bottoming into the upper 20s to low 30s for much of the forecast area by Monday morning. As for the wintry precip chances, again, low confidence forecast, but kept with current trends for low-end slight chance rain/snow mix showers, mainly for the higher elevations of N GA. In summary, a low confidence forecast all-around from the long term desk. However, once the system pushes through, a dry start to the work week and the rest of the long term is on tap as the CWA goes under mostly zonal flow aloft. Morgan && .AVIATION... 06Z Update... As SHRA/TSRA has come to an end across the area, ceilings are lowering to IFR/LIFR across north and central Georgia. These low ceilings, along with areas of fog, are anticipated at all TAF sites by 07-08Z and will persist through the morning. Fog coverage will diminish and clouds will slowly lift in the afternoon. At this time, ceilings are expected to improve to MVFR by 21-22Z and VFR by 01-02Z in the evening. However, confidence remains low on the timing of improvement. Scattered SHRA is possible during the afternoon and early evening, although they do not appear to be organized or widespread enough to warrant more than VCSH at this time. Winds will be mainly light and variable during the early morning hours, becoming S to SW at 4-9 kts by mid-morning and through the remainder of the day. //ATL Confidence...06Z Update... High confidence on winds. Low to medium confidence on all other elements. King && .PRELIMINARY POINT TEMPS/POPS... Athens 70 62 75 59 / 40 30 60 80 Atlanta 72 64 74 59 / 40 30 70 90 Blairsville 67 57 69 51 / 40 60 90 90 Cartersville 71 62 76 54 / 40 60 80 90 Columbus 76 66 78 62 / 30 20 40 80 Gainesville 68 62 73 58 / 40 60 80 90 Macon 77 64 79 63 / 30 20 20 60 Rome 72 62 77 56 / 40 60 80 90 Peachtree City 73 63 76 58 / 40 30 60 90 Vidalia 79 66 81 66 / 20 10 5 20 && .FFC WATCHES/WARNINGS/ADVISORIES... NONE. && SHORT TERM...28 LONG TERM....Morgan AVIATION...King
Hazardous weather outlook, Dec 30, 8:39 PM EST, 7 hours 9 minutes before
Hazardous Weather Outlook National Weather Service Peachtree City GA 839 PM EST Thu Dec 30 2021 GAZ001>009-011>016-019>025-027-030>039-041>062-066>076-078>086- 089>098-102>113-010145- Baldwin-Banks-Barrow-Bartow-Bibb-Bleckley-Butts-Carroll-Catoosa- Chattahoochee-Chattooga-Cherokee-Clarke-Clayton-Cobb-Coweta- Crawford-Crisp-Dade-Dawson-DeKalb-Dodge-Dooly-Douglas-Emanuel- Fannin-Fayette-Floyd-Forsyth-Gilmer-Glascock-Gordon-Greene- Gwinnett-Hall-Hancock-Haralson-Harris-Heard-Henry-Houston-Jackson- Jasper-Jefferson-Johnson-Jones-Lamar-Laurens-Lumpkin-Macon- Madison-Marion-Meriwether-Monroe-Montgomery-Morgan-Murray- Muscogee-Newton-North Fulton-Oconee-Oglethorpe-Paulding-Peach- Pickens-Pike-Polk-Pulaski-Putnam-Rockdale-Schley-South Fulton- Spalding-Stewart-Sumter-Talbot-Taliaferro-Taylor-Telfair-Toombs- Towns-Treutlen-Troup-Twiggs-Union-Upson-Walker-Walton-Warren- Washington-Webster-Wheeler-White-Whitfield-Wilcox-Wilkes- Wilkinson- 839 PM EST Thu Dec 30 2021 This Hazardous Weather Outlook is for portions of North and Central Georgia. .DAY ONE...Tonight... Areas of patchy dense fog are developing across Georgia and may persist well into the night. Visibility may quickly drop to a half a mile or less in areas of dense fog. .DAYS TWO THROUGH SEVEN...Friday through Wednesday... There is a chance for thunderstorms Friday for north Georgia. The primary threats will be gusty to damaging winds, periods of heavy rain, and occasional cloud-to-ground lightning. Additional rounds of thunderstorms are possible Saturday and Sunday. Some of these storms may be severe. There is also a possibility for some mixed wintry precipitation in far northern Georgia overnight Sunday evening into early Monday morning. Stay tuned to the latest forecasts throughout the week for more details. .SPOTTER INFORMATION STATEMENT... Spotter activation is not requested but spotters are encouraged to submit reports of severe weather through the web by going to weather.gov/atlanta. Please relay any information about observed severe weather to the NWS while following all local, state, and CDC guidelines.
In the hours before
Local storm report, Dec 30, 9:48 PM EST, 6 hours before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
948 PM EST THU DEC 30 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0414 PM HAIL 2 N UPATOI 32.58N 84.74W
12/30/2021 E1.00 INCH MUSCOGEE GA TRAINED SPOTTER
NICKEL TO QUARTER SIZED HAIL REPORTED ON MCKEE RD NEAR
THE INTERSECTION OF COUNTY LINE RD.
&&
EVENT NUMBER FFC2100705
KINGLocal storm report, Dec 30, 9:52 PM EST, 5 hours 56 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
952 PM EST THU DEC 30 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0409 PM HAIL 1 ESE ELLERSLIE 32.62N 84.78W
12/30/2021 M1.00 INCH HARRIS GA AMATEUR RADIO
QUARTER SIZED HAIL REPORTED IN THE DEER RUN SUBDIVISION
IN ELLERSLIE.
&&
EVENT NUMBER FFC2100706
KINGLocal storm report, Dec 30, 10:15 PM EST, 5 hours 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
1015 PM EST THU DEC 30 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0900 AM TSTM WND DMG 4 E HANDY 33.38N 84.90W
12/30/2021 COWETA GA EMERGENCY MNGR
TREE REPORTED DOWN AT THE INTERSECTION OF PROVIDENCE RD
AND KEITH RD.
&&
EVENT NUMBER FFC2100707
KINGLocal storm report, Dec 30, 10:18 PM EST, 5 hours 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
1018 PM EST THU DEC 30 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0902 AM TSTM WND DMG 2 S ARNCO-SARGENT 33.39N 84.86W
12/30/2021 COWETA GA EMERGENCY MNGR
TREE REPORTED DOWN AT THE INTERSECTION OF LAZENBY RD
AND WELCOME RD.
&&
EVENT NUMBER FFC2100708
KINGLocal storm report, Dec 30, 10:29 PM EST, 5 hours 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
1029 PM EST THU DEC 30 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0910 AM TSTM WND DMG 1 NE NEWNAN 33.38N 84.79W
12/30/2021 COWETA GA EMERGENCY MNGR
TREE REPORTED DOWN AT THE INTERSECTION OF JEFFERSON ST
AND MAIN ST.
&&
EVENT NUMBER FFC2100709
KINGLocal storm report, Dec 30, 10:38 PM EST, 5 hours 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
1038 PM EST THU DEC 30 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0427 PM TSTM WND DMG CLINCHFIELD 32.42N 83.64W
12/30/2021 HOUSTON GA EMERGENCY MNGR
TREE SNAPPED AT THE 2600 BLOCK OF HWY 341 S.
&&
EVENT NUMBER FFC2100710
KINGThe office that day
Everything else NWS Atlanta, GA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Dec 30, 7:15 PM EST | Special Weather Statement | FFC | Montgomery, Telfair, Toombs, Treutlen, Wheeler | 30 min |
| Dec 30, 7:42 PM EST | Severe Thunderstorm Warning | FFC | Emanuel, Montgomery, Toombs, Treutlen | 18 min |
| Dec 30, 8:35 PM EST | River Flood Warning | FFC | Coweta, Fayette, Spalding | 23 hr |
| Dec 31, 12:17 AM EST | River Flood Warning | FFC | Cobb, Paulding | 13 hr |
| Dec 31, 7:35 AM EST | River Flood Warning | FFC | Clayton, Fayette, Spalding | 13 hr |
| Dec 31, 7:59 AM EST | River Flood Warning | FFC | Butts, Henry, Newton | 7 hr |
| Dec 31, 1:17 PM EST | River Flood Warning | FFC | Clayton, Fayette, Spalding | 7 hr |
| Dec 31, 1:55 PM EST | River Flood Warning | FFC | Bibb, Houston, Jones, Monroe, Twiggs | 4 days |
| Dec 31, 5:08 PM EST | Special Weather Statement | FFC | Gordon | 52 min |
| Dec 31, 5:37 PM EST | Tornado Warning | FFC | Gordon, Pickens | 23 min |
| Dec 31, 5:46 PM EST | Tornado Warning | FFC | Morgan, Newton, Walton | 44 min |
| Dec 31, 6:13 PM EST | Special Weather Statement | FFC | Cobb | 32 min |
| Dec 31, 6:20 PM EST | Tornado Warning | FFC | Cobb, Paulding | 25 min |
| Dec 31, 6:22 PM EST | Tornado Warning | FFC | Morgan, Oconee, Walton | 24 min |
| Dec 31, 6:53 PM EST | Special Weather Statement | FFC | Lumpkin, White | 52 min |
Nearby
Dense Fog Advisories in Georgia, 2021Every dense fog advisory in 2021
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.